Chapter 34: Enteral Nutrition
Which of the following routes of supplemental nutrition would be most appropriate for a patient who is malnourished secondary to facial trauma?
b. Nasojejunal enteral nutrition
c. Percutaneous gastric enteral nutrition
d. Nasoduodenal enteral nutrition
Answer c is correct. As stated above, a functional gut should be used whenever possible. Percutaneous tube placement will allow longer-term access than transnasal insertion, and with a nasojejunal tube, the patient is not likely to tolerate a transnasal tube well.
Answer a is incorrect. A patient with facial trauma, who is unable to take food orally, but an otherwise functioning gut should be fed with enteral nutrition rather than parenteral. Parenteral nutrition should be reserved for those with nonfunctioning GI tracts.
Answers b and d are incorrect. There is no evidence that the patient has gastric dysfunction. As with Answer a, a functional gut should be used whenever possible. Also, a patient with facial trauma is not likely to tolerate a nasojejunal or a nasoduodenal tube for a long period of time.
While administering medications via nasogastric tubes:
a. The medication must be compatible with basic fluids.
b. Tablets must be fully crushed and mixed with 15 to 30 mL of water.
c. The tube must be flushed with 250 mL of water before and after medication administration.
d. Capsule beads should be crushed and mixed with 15 to 30 mL of water.
Answer b is correct. Tablets that are able to be crushed must be ground into a very fine powder and mixed with water prior to administration.
Answer a is incorrect. The tip of a nasogastric tube terminates in the gastrum of the stomach which is acidic. There is no requirement for compatibility with basic medium.
Answer c is incorrect. Nasogastric tubes should be flushed with 30-mL water before and after medication administration.
Answer d is incorrect. Capsule beads should not be crushed. For those capsules that can be opened, the beads should be given intact and flushed with 30 mL water before and after administration.
When phenytoin is administered to a patient receiving tube feeds:
a. The acidic medium of the jejunum degrades the phenytoin to inactive products.
b. The basic medium of the duodenum degrades the phenytoin to ...